... I had been experiencing bad side effects - terrible stomach problems, dizziness, insomnia, nervousness, jitters, no emotion, everything this drug is not supposed to do to you it did to me. I just did not feel right nor did I like what it was doing to me. My doctor and therapist both endorsed stopping it without tapering off. I threw my pills out last night and will never take this medicine again. I have two questions, what might I expect to feel over the next couple of days and how long will it take for this horrible stuff to get out of my system? I have been suffering from mild anxiety and panic attacks for a few months and finally feel some clarity about the whole situation now that I've decided that this drug is not for me. I'm in talk therapy and have a mild sedative to help when I have a rough wave. Thanks for any advice
Please reconsider stopping this medication cold turkey. I found this information that is given to prescribing doctors.
"Discontinuation of Treatment with Lexapro
Symptoms associated with discontinuation of Lexapro and other SSRIs and SNRIs have been reported [see Warnings and Precautions (5.3)]. Patients should be monitored for these symptoms when discontinuing treatment. A gradual reduction in the dose rather than abrupt cessation is recommended whenever possible. If intolerable symptoms occur following a decrease in the dose or upon discontinuation of treatment, then resuming the previously prescribed dose may be considered. Subsequently, the physician may continue decreasing the dose but at a more gradual rate"
When I came off of Lexapro the only side effects I had were similiar to yours. Stomach pains, and diarrhea. I had anxiety and panic attacks. I started exercising for 15 mins about 3 times a day which seemed to help and I drank lots of water. I am a big red bull fan and the caffeine seemed to make my panic attacks worst so I went without caffeine for 2 weeks which was really hard for me. I drank caffeine free tea but after 2 weeks I was fine. I also did not like the way Lexapro made me feel. I took it for ppd after my second child was born. After my third child I tried Cymbalta which I have to say if not for that drug I might not be here today. The first night I took cymbalta I felt better. kinda of like a zombie at first but it was better for me to be zombie like and when I say zombie I mean sitting there without much emotion or expression. I was very mean to my kids before that. I would snap over the littliest things and would cry over nothing for no reason.
2 weeks after I started Cymbalta I gained all my clarity back and it was like a whole new start. It was great. Sorry your going throught this but pretty much what your experiencing now is what to expect the next few days. Take care and hope you feel better fast.
Years later but can I ask how this went? I am on day 3 and noticing I jumped on medication too fast! Not sure why I had the mindset that Lexapro could cure my anxiety, but withdrawals symptoms sound horrid! Cannot begin to imagine considering the symptoms of the first few days. . I want to exhaust all other options first, is it safe to do so?
No medication will "cure" anxiety, depression, etc. What it does is control the symptoms and re-adjust chemicals in the brain that are unbalanced.
The antidepressant/anxiolytics are excellent choices for their effectiveness but they can take 6-8 weeks to reach their full potential. Buspirone is another option that is beneficial to many people.
Discontinuation symptoms can almost always be minimized or eliminated by a slow taper under a health professional's supervision. In fact, many people can stop these medications with no symptoms at all.
Since these medications can change your life for the better why be so concerned about something that may never happen. And what's the option? Living in hell with anxiety and/or depression?
Best regards to all.
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.